Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 166, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 19, 1997, 5:57 PM CDT for Rutherford County, Williamson County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1997, 5:57 PM CDT (22:57 UTC)
- Expired
- May 19, 1997, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Rutherford County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:15 PM CDT | Thunderstorm Wind | Murfreesboro, TN | Strong thundertstorm winds blew off part of a roof at the Elk's Lodge in Murfreesboro. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 192256 RRA SVRBNA TNC149-187-192345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 557 PM CDT MON MAY 19 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...RUTHERFORD COUNTY...EASTERN WILLIAMSON COUNTY AT 554 PM...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS LOCATED 20 MILES WEST OF MURFREESBORO. MOVEMENT WAS EAST AT 30 MILES AN HOUR. WIND GUSTS TO NEAR 60 MILES AN HOUR AND DIME SIZE HAIL ARE LIKELY WITH THIS STORM AS IT MOVES TOWARD MURFREESBORO AND ROCKDALE. WHEN THUNDERSTORMS ARE OCCURRI^NG...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 19, 1:45 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 145 PM CDT MON MAY 19 1997 NMRS SHWRS/TSTMS DVLPG ACRS FA THIS AFTN...AND XPCT DVLPMT TO CONT TIL FROPA. CDFNT CURRNTLY NR IND-LIT-FTW SHUD PASS BNA VCNTY BY 06Z AND THEN BE WELL S OF FA BY 12Z TUE. PLENTY OF GUD MSTR (DWPTS NR 70) AND INSTBLTY TO WORK WITH...SPECLLY ALONG FRONTL BNDRY. SVR POTENTIAL ATTM NOT ALL THAT IMPRESSIVE. WUD ANTICIPATE NR CATEGORICL TNGT. FEW SHWRS MAY LINGR ARND SE ZNS ERY TUES BUT MST LKLY...PCPN WL BE OVR FOR MD-STATE. LO-LVL MSTR WL LKLY LINGR INTO ERY AFTN SO WUD XPCT CLDY MRNG - BECMG PC DURG AFTN. HI PRES AND DRY AMS SETTLES ON FA TUE AFTN SO SMOOTH SAILG XPCTD TUE NGT/WED. TEMP FAN/FWC MIXTURE. BNA 61/73/50/75 +100
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Williamson | 71 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 48 min |
| May 19, 5:36 PM CDT | Flash Flood Warning | OHX | Williamson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.